NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 14, 2:00 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 14, 2:00 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Wed Jun 14 2017
.SYNOPSIS...
A weak upper level disturbance will drift southeastward across
central and eastern North Carolina through this evening. A backdoor
cold front will push southward down the Mid-Atlantic coast tonight.
This front will settle across North Carolina and weaken during the
day Thursday. A moist and unsettled air mass will hold over the area
through the upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Wednesday...
Scattered slow-moving storms have initiated over the NC foothills
and central/southern mountains, as well as near and just south of
the NC/SC border where the morning cap has dissipated resulting in
moderate instability with MLCAPE over 1000 J/kg. Elsewhere, despite
strong heating and temps in the upper 80s to lower 90s with
dewpoints in the 65-70 range, convection has been largely suppressed
thus far by a lingering weak cap and fairly dry air just aloft,
although this CINH has largely weakened or vanished in the last hour
or so. We remain in a moist environment (PW approaching 150% of
normal), with a weak vorticity max and southeast-moving mid level
shortwave trough that will drift over the region through this
evening. As the vanishing cap is supplanted by marginal to moderate
instability over the next few hours, convection should continue to
grow upscale with expanding coverage over central NC for the rest of
the afternoon through early evening. The latest convection-allowing
models differ regarding storm details, not unsurprising considering
the weak mid level flow which will result in meandering, slow-
moving, outflow-dominant cells. But in general, the higher coverage
is expected to be in the NW CWA through late afternoon, translating
into the central/E CWA where instability is apt to be greater. Will
hold onto pops peaking at 50-60% chances. The presence of dry air
within and just above the mixed layer will bring about a risk of
enhanced wind gusts with any storm, however the weak deep layer
shear (generally under 20 kts) should greatly curb storm
organization and updraft longevity and intensity. PW is elevated but
not excessive, however the slow cell movement and proximity
regeneration of updrafts leads to some concern for pockets of heavy
rainfall totals which, if they occurred over an urban or otherwise
flood-prone area, may lead to localized flooding concerns. However,
a widespread flooding threat is not expected, given the incipient
dry conditions and patchy nature of such storms. Storm coverage and
strength should abate by late evening into the overnight hours, so
will trend the late-day good-chance to likely pops gradually down to
isolated showers by late tonight. Lows in the upper 60s to lower
70s. -GIH
&&
.SHORT TERM /Thursday through Thursday night/...
As of 300 PM Wednesday...
Confidence in convection details is further reduced as early as
tomorrow, as the very weak steering flow combined with the
increasingly moist column (PW rising to 1.75-2.0") and surface
dewpoints in the upper 60s to lower 70s favors numerous storms with
slow, outflow-dominant motions. The backdoor front which slides
southward into NC tonight appears to have few consequences,
considering the very light surface flow along and either side of it
(indicating very small low level mass convergence), the almost
nonexistent dewpoint response, and the continued elevated
thicknesses (10-15 m above normal) over NC through Thu. What will
remain will be just a subtle pressure trough through central NC,
with little else in the way of a convective focus. Mid level debris
clouds from upstream convection may help to reduce insolation a bit
Thu, although this may be minimized by weak subsidence aloft in the
wake of today's shortwave trough. But it still appears that we'll
see scattered to numerous storms developing in the afternoon
(perhaps focusing first on the higher terrain and on the sea
breeze), as we achieve moderate instability in conjunction with the
high PW. Once again, the risk of large hail and strong winds should
be fairly low (although not zero) with the weak deep layer shear and
modest mid level lapse rates mostly under 6 C/km, but localized high
rainfall totals may result in an urban and stream flooding threat.
Convection should again fall off from late evening onward with loss
of heating, however the moist column and marginal elevated CAPE
overnight may still support isolated showers and a storm or two
through the night. Highs 85-92. Lows around 70. -GIH
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 255 PM EDT Wednesday...
Persistent subtropical ridging over the Atlantic will amplify and
retrogress slowly through the weekend. This will maintain a
climatologically warm and moist airmass over the area into the
middle of next week. This will not be an environment with strong
forcing or strong shear, and details beyond the weekend are
particularly low confidence.
A stalled frontal zone will lie over the area Friday into Saturday,
providing at least modest low level forcing to stimulate/enhance
diurnally driven convective activity. As such, ongoing PoPs in the
likely (60-70%) range are on track with highs mostly from 85 to 90.
The frontal zone becomes more diffuse on Sunday, with weakened
forcing to stir up the unstable airmass, so 40-50% PoPs suffice for
Sunday with highs again in the 85 to 90 range.
A front approaching from the west suffers from questionable timing
but looks to be blocked and stalled over the eastern Carolinas later
Monday, and could linger across the coastal areas through Tuesday or
even Wednesay. Will have 40-ish PoPs area-wide Monday, and tilt the
range towards the east for Tuesday and Wednesday just to set the
trend pending better/later model consensus. No airmass change and
thicknesses exceed 1410 meters each day...still looking like 85 to
90 each day with mesoscale variations due to convection. Min temps
through the period will be a broken record as well...upper 60s to
lower 70s.
&&
.AVIATION /18Z Wednesday through Monday/...
As of 1240 PM Wednesday...
Aviation conditions will be mostly favorable, although scattered to
numerous storms are anticipated, mainly 19z today through this
evening. Passage of a weak upper level trough, strong heating, and a
moist atmosphere will help prompt development of storms today, first
affecting INT/GSO soon after 19z, then shifting to the E and SE to
around RDU by 20z or 21z, then to RWI/FAY near 22z or 23z. Storms
will start out isolated to scattered before increasing in coverage
late afternoon into early evening. By 21z or 22z, storms may form
into clusters that are not be easily circumnavigable. Cigs/vsbys
will be mostly VFR today into early tonight, except for a period of
MVFR or perhaps briefly IFR cigs/vsbys and erratic strong and gusty
winds in and near storms. MVFR fog is possible areawide after 06z.
Confidence in MVFR fog is lower than usual, however the risk of
worse conditions (such as IFR/LIFR) appears to be very low, with VFR
remaining prevalent. Light winds mainly from the W or NW are
expected through this afternoon, becoming light/variable under 6 kts
this evening/tonight as a weak backdoor front drops into the area
from the north.
Looking beyond 18z Thu: We'll stay in a wet and unstable pattern
with a daily chance of showers and storms, mainly (but not solely)
each afternoon and evening, through at least the upcoming weekend.
VFR conditions will continue to dominate, however sub-VFR conditions
and gusty winds are likely in and near storms. The risk of early
morning sub-VFR fog and stratus will be fairly low through Sat
morning, but should increase Sun morning and beyond. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...mlm
AVIATION...Hartfield
Special weather statement, Jun 14, 3:34 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
434 PM EDT WED JUN 14 2017
NCZ088-089-142130-
Sampson NC-Cumberland NC-
434 PM EDT WED JUN 14 2017
...Strong thunderstorms from Hope Mills to Roseboro...
At 431 PM EDT, strong thunderstorms were developing over southern
Cumberland County east into western Sampson County. The strongest
storms were located over the south and east side of Fayetteville,
Vander, and Autryville, moving slowly to the southeast.
Frequent lightning and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fayetteville, Harrells, Hope Mills, Roseboro, Stedman, Garland,
Autryville, Vander, Bushy Lake Natural Area and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
3475 7839 3478 7843 3485 7850 3485 7883
3483 7890 3490 7894 3495 7904 3509 7904
3492 7815 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816 3455 7826
TIME...MOT...LOC 2031Z 293DEG 9KT 3498 7877
Badgett